Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On parametrizing exceptional tangent cones to Prym theta divisors


Authors: Roy Smith and Robert Varley
Journal: Trans. Amer. Math. Soc. 369 (2017), 3763-3798
MSC (2010): Primary 14H40; Secondary 14K12
DOI: https://doi.org/10.1090/tran/6779
Published electronically: December 7, 2016
MathSciNet review: 3624392
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The theta divisor of a Jacobian variety is parametrized by a
smooth divisor variety via the Abel map, with smooth projective linear fibers. Hence the tangent cone to a Jacobian theta divisor at any singularity is parametrized by an irreducible projective linear family of linear spaces normal to the corresponding fiber. The divisor variety $ X$ parametrizing a Prym theta divisor $ \Xi $, on the other hand, is singular over any exceptional point. Hence although the fibers of the Abel Prym map are still smooth, the normal cone in $ X$ parametrizing the tangent cone of $ \Xi $ can have nonlinear fibers.

In this paper we highlight the diverse and interesting structure that these parametrizing maps can have for exceptional tangent cones to Prym theta divisors. We also propose an organizing framework for the various possible cases. As an illustrative example, we compute the case of a Prym variety isomorphic to the intermediate Jacobian of a cubic threefold, where the projectivized tangent cone, the threefold itself, is parametrized by the 2 parameter family of cubic surfaces cut by hyperplanes through a fixed line on the threefold.


References [Enhancements On Off] (What's this?)

  • [A-M] A. Andreotti and A. L. Mayer, On period relations for abelian integrals on algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 189-238. MR 0220740 (36 #3792)
  • [ACGH] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of algebraic curves. Vol. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 267, Springer-Verlag, New York, 1985. MR 770932 (86h:14019)
  • [B1] Arnaud Beauville, Prym varieties and the Schottky problem, Invent. Math. 41 (1977), no. 2, 149-196. MR 0572974 (58 #27995)
  • [B2] Arnaud Beauville, Variétés de Prym et jacobiennes intermédiaires, Ann. Sci. École Norm. Sup. (4) 10 (1977), no. 3, 309-391 (French). MR 0472843 (57 #12532)
  • [B3] Arnaud Beauville, Les singularités du diviseur $ \Theta $ de la jacobienne intermédiaire de l'hypersurface cubique dans $ {\bf P}^{4}$, Algebraic threefolds (Varenna, 1981) Lecture Notes in Math., vol. 947, Springer, Berlin-New York, 1982, pp. 190-208 (French). MR 672617 (84c:14030)
  • [Bo] Armand Borel, Linear algebraic groups, Notes taken by Hyman Bass, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0251042 (40 #4273)
  • [CM] Sebastian Casalaina-Martin, Singularities of the Prym theta divisor, Ann. of Math. (2) 170 (2009), no. 1, 162-204. MR 2521114 (2010i:14052), https://doi.org/10.4007/annals.2009.170.163
  • [D] Olivier Debarre, Sur le probleme de Torelli pour les varieties de Prym, Amer. J. Math. 111 (1989), no. 1, 111-134 (French). MR 980302 (90b:14035), https://doi.org/10.2307/2374482
  • [D-S] Ron Donagi and Roy Campbell Smith, The structure of the Prym map, Acta Math. 146 (1981), no. 1-2, 25-102. MR 594627 (82k:14030b), https://doi.org/10.1007/BF02392458
  • [F] William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620 (85k:14004)
  • [G] M. L. Green, Quadrics of rank four in the ideal of a canonical curve, Invent. Math. 75 (1984), no. 1, 85-104. MR 728141 (85f:14028), https://doi.org/10.1007/BF01403092
  • [H] Joe Harris, Algebraic geometry: A first course, Graduate Texts in Mathematics, vol. 133, Springer-Verlag, New York, 1992. MR 1182558 (93j:14001)
  • [K1] George Kempf, On the geometry of a theorem of Riemann, Ann. of Math. (2) 98 (1973), 178-185. MR 0349687 (50 #2180)
  • [K2] G. Kempf, Topics on Riemann surfaces, Univ. Nac. Aut. Mexico, 1973, typed lecture notes, 27 pp.
  • [K3] George Kempf, Abelian integrals, Monografías del Instituto de Matemáticas [Monographs of the Institute of Mathematics], vol. 13, Universidad Nacional Autónoma de México, México, 1983. MR 743421 (85j:14082)
  • [I-L] E. Izadi and H. Lange, Counter-examples of high Clifford index to Prym-Torelli, J. Algebraic Geom. 21 (2012), no. 4, 769-787. MR 2957696, https://doi.org/10.1090/S1056-3911-2012-00587-6
  • [M-M] A. Mattuck and A. Mayer, The Riemann-Roch theorem for algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 223-237. MR 0162798 (29 #102)
  • [M] David Mumford, Prym varieties. I, Contributions to analysis (a collection of papers dedicated to Lipman Bers), Academic Press, New York, 1974, pp. 325-350. MR 0379510 (52 #415)
  • [Re] Sevin Recillas, Jacobians of curves with $ g^{1}_{4}$'s are the Prym's of trigonal curves, Bol. Soc. Mat. Mexicana (2) 19 (1974), no. 1, 9-13. MR 0480505 (58 #666)
  • [Ri] Bernhard Riemann, Collected papers, Translated from the 1892 German edition by Roger Baker, Charles Christenson and Henry Orde, Kendrick Press, Heber City, UT, 2004. MR 2121437 (2005m:01028)
  • [Shaf] Igor R. Shafarevich, Basic algebraic geometry. 1: Varieties in projective space, 2nd ed., Translated from the 1988 Russian edition and with notes by Miles Reid, Springer-Verlag, Berlin, 1994. MR 1328833 (95m:14001)
  • [Shok] V. V. Shokurov, Prym varieties: Theory and applications, Izv. Akad. Nauk SSSR Ser. Mat. 47 (1983), no. 4, 785-855; English transl., Math. USSR-Izv. 23 (1984), 83-147 (Russian). MR 712095 (85e:14040)
  • [S-V1] Roy Smith and Robert Varley, Tangent cones to discriminant loci for families of hypersurfaces, Trans. Amer. Math. Soc. 307 (1988), no. 2, 647-674. MR 940221 (89e:32029), https://doi.org/10.2307/2001192
  • [S-V2] Roy Smith and Robert Varley, Singularity theory applied to $ \Theta $-divisors, Algebraic geometry (Chicago, IL, 1989) Lecture Notes in Math., vol. 1479, Springer, Berlin, 1991, pp. 238-257. MR 1181216 (93i:14042), https://doi.org/10.1007/BFb0086273
  • [S-V3] Roy Smith and Robert Varley, A Riemann singularities theorem for Prym theta divisors, with applications, Pacific J. Math. 201 (2001), no. 2, 479-509. MR 1875904 (2003d:14039), https://doi.org/10.2140/pjm.2001.201.479
  • [S-V4] R. Smith and R. Varley, The Prym Torelli problem: an update and a reformulation as a question in birational geometry, Symposium in Honor of C. H. Clemens (Salt Lake City, UT, 2000) Contemp. Math., vol. 312, Amer. Math. Soc., Providence, RI, 2002, pp. 235-264. MR 1941584 (2003j:14011), https://doi.org/10.1090/conm/312/05390
  • [S-V5] Roy Smith and Robert Varley, A necessary and sufficient condition for Riemann's singularity theorem to hold on a Prym theta divisor, Compos. Math. 140 (2004), no. 2, 447-458. MR 2027198 (2005b:14059), https://doi.org/10.1112/S0010437X03000320
  • [S-V6] Roy Smith and Robert Varley, The Pfaffian structure defining a Prym theta divisor, The geometry of Riemann surfaces and abelian varieties, Contemp. Math., vol. 397, Amer. Math. Soc., Providence, RI, 2006, pp. 215-236. MR 2218011 (2007g:14034), https://doi.org/10.1090/conm/397/07475
  • [T] A. N. Tjurin, The geometry of the Poincaré divisor of a Prym variety, Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), no. 5, 1003-1043; English transl., Math. USSR-Izv. 9 (1975), no. 5, 951-986. Corrections, Izv. Akad. Nauk SSSR Ser. Mat. 42 (1978), no. 2, 468; English transl., Math. USSR-Izv. 12 (1978), 438 (Russian). MR 0414563
  • [V] Robert Varley, Weddle's surfaces, Humbert's curves, and a certain $ 4$-dimensional abelian variety, Amer. J. Math. 108 (1986), no. 4, 931-952. MR 853219 (87g:14050), https://doi.org/10.2307/2374519
  • [W] Gerald E. Welters, A theorem of Gieseker-Petri type for Prym varieties, Ann. Sci. École Norm. Sup. (4) 18 (1985), no. 4, 671-683. MR 839690 (88a:14034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14H40, 14K12

Retrieve articles in all journals with MSC (2010): 14H40, 14K12


Additional Information

Roy Smith
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: roy@math.uga.edu

Robert Varley
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: rvarley@math.uga.edu

DOI: https://doi.org/10.1090/tran/6779
Received by editor(s): August 5, 2013
Received by editor(s) in revised form: October 28, 2014, and May 13, 2015
Published electronically: December 7, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society